Heat, Atchison
- When
- July 29, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Atchison forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.532, -95.313 (the zone’s center; the record gives no point)
Oppressive heat and humidity drove heat indices into the 105 to 115 degree range, from July 29th through July 31st.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Oppressive heat and humidity drove heat indices into the 105 to 115 degree range, from July 29th through July 31st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 29, 1:35 AM CST, 10 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 235 AM CDT SAT JUL 29 2006 .DISCUSSION... STORMS DEVELOPED OVER NORTHERN OKLAHOMA AND SOUTHEAST KANSAS LAST EVENING WITHIN A LOCALIZED AREA OF ENHANCED THETA-E ADVECTION...MOST NOTICEABLE ON THE 310K SURFACE. AN UPPER LEVEL VORTICITY MAXIMA MOVING NORTH ACROSS OKLAHOMA HELPED KICK OFF THE CONVECTION...AND ALTHOUGH THIS FEATURE APPEARS TO HAVE WEAKENED...THE SHEAR AXIS REMAINS EVIDENT ON THE WATER VAPOR IMAGERY. THE REMNANTS OF THESE STORMS MOVED ACROSS LINN AND BATES COUNTIES BEFORE DISSIPATING. SOME ISOLATED SHOWERS THAT FORMED ALONG THE REMAINING OUTFLOW BOUNDARY HAVE BEEN MOVING ACROSS A FEW LOCATIONS IN CENTRAL MISSOURI. THE LOW LEVEL JET WILL CONTINUE TO WEAKEN AND VEER THIS MORNING...SO THE ONGOING SHOWERS ARE EXPECTED TO DIMINISH AROUND SUNRISE. BOTH THE GFS AND NAM FORECAST THE WEAK SHEAR AXIS TO REMAIN ACROSS SOUTHERN KANSAS/NORTHERN OKLAHOMA AND SOUTHERN MISSOURI THROUGH THE NEXT 36 HOURS. THE NAM...WHICH PICKED UP THE ENHANCED THETA-E ADVECTION AREA WHERE STORMS INITIATED LAST EVENING...SHOWS ANOTHER TONGUE OF POSITIVE THETA-E ADVECTION SHIFTING ITS FOCUS FROM NORTHEAST OKLAHOMA THIS MORNING...TO SOUTHWEST MISSOURI BY THE AFTERNOON. I THINK THE BETTER CHANCE FOR ANY SHOWER AND STORM DEVELOPMENT WILL BE SOUTH OF THE AREA...SO HAVE HELD ONTO JUST A SLIGHT CHANCE FOR PRECIPITATION TODAY ACROSS THE FAR SOUTHERN PORTIONS OF THE FORECAST AREA. THE NEXT TOPIC FOR DISCUSSION IS THE WARM UP TO WELL ABOVE NORMAL TEMPERATURES THIS WEEKEND. TEMPERATURES THIS AFTERNOON...BARRING ANY INCREASED CLOUD COVER FROM POSSIBLE CONVECTIVE ACTIVITY TO THE SOUTH...ARE EXPECTED TO WARM INTO THE MIDDLE 90S WITH SOME MID LEVEL CLOUDS AROUND. HEAT INDICES ARE FORECAST TO REMAIN BELOW ADVISORY CRITERIA TODAY...BUT MAY BEGIN TO POSE A PROBLEM STARTING SUNDAY AS THE UPPER RIDGE SLOWLY SHIFTS EAST ACROSS THE PLAINS. CURRENT INDICATIONS ARE THAT A HEAT ADVISORY/HEAT WARNING MAY BE REQUIRED FROM SUNDAY THROUGH TUESDAY WITH FORECAST HEAT INDICES NEAR 105. RELIEF FROM THIS UPCOMING SPELL OF HOT AND HUMID CONDITIONS IS EXPECTED TO COME IN THE FORM OF A COLD FRONT AS EARLY AS WEDNESDAY. STOFLET && .PREV DISCUSSION... 957 PM CDT FRI... WATER VAPOR SHOWING AN UPPER LEVEL WAVE MOVING NORTH INTO OKLAHOMA AT THIS TIME THAT HAS DEVELOPED CONVECTION OVER SOUTHEAST KANSAS WHERE LOW LEVEL JET CURRENTLY FOCUSED. TOPS ARE STARTING TO WARM ON SATELLITE BUT MODELS CONTINUE TO SHOW THE LOW LEVEL JET FOCUSED OVER THIS REGION INTO THE EARLY MORNING HOURS...WITH SOME WEAKENING OF THE JET TOWARD MORNING. WILL INTRODUCE SOME LOW CHANCE POPS TO THOSE AREAS FOR THE REST OF TONIGHT. ALSO...NAM/WRF SHOWING BETTER THETA E ADVECTION AT 850 MB ACROSS PORTIONS OF EASTERN KANSAS AND WESTERN MISSOURI THROUGH THE NIGHT ...AND AM SEEING AN INCREASE OF MID LEVEL CLOUDINESS ACROSS THOSE AREAS. THAT TREND SHOULD CONTINUE...SO WILL INCREASE CLOUD COVER AS WELL. PC 318 PM CDT FRI... WATER VAPOR IMAGERY THIS AFTERNOON DEPICTS THE SLOW EASTWARD PROGRESSION OF THE LONG WAVE RIDGE THAT HAS BEEN PLANTED OVER THE WEST COAST FOR THE PAST WEEK. MID-LEVEL SUBSIDENCE PROVIDED BY THIS RIDGE...HAS BEEN EFFECTIVELY HOLDING THE STRETCHED OUT SHEAR AXIS JUST TO THE SOUTH OF THE CWA. THIS AXIS HAS BEEN CONTINUALLY FED MOISTURE FROM AN UPPER LEVEL AREA OF LOW PRESSURE OVER THE FOUR CORNERS REGION. HOWEVER WITH THE RIDGE BEGINNING TO ESTABLISH ITS DOMINANCE OVER THE PLAINS STATES...SHOWER ACTIVITY UNDER THIS MOISTURE AXIS HAS BEEN LIMITED AT BEST. CLOSER TO HOME...TEMPERATURES HAVE WARMED NICELY THIS AFTERNOON REACHING INTO THE LOWER 90S IN MANY AREAS. THERE WILL REMAIN A SLIGHT CHANCE FOR A LATE AFTERNOON SHOWER OR THUNDERSTORM MAINLY OVER THE FAR SOUTHERN PORTIONS OF MISSOURI. HOWEVER...WITH LARGE SCALE SUBSIDENCE FARTHER TO THE NORTH AND NO OTHER MEANS OF FORCING OTHER THAN DIFFERENTIAL HEATING...ONLY SLIGHT POPS HAVE BEEN LEFT OVER THE SOUTHERN TIER OF COUNTIES FOR THE REMAINDER OF THE AFTERNOON. OVERNIGHT...A LOW LEVEL RIDGE OF HIGH PRESSURE OVER THE GULF OF MEXICO WITH PUSH TO THE NORTH AND EAST. AS IT MOVES NORTHWARD...IT WILL WORK IN COMBINATION WITH THE FOUR CORNERS LOW TO PULL THE MOISTURE AXIS SLIGHTLY FARTHER NORTH. WITH A STRONGER LLJ OF 25-30 KTS PUSHING IN FROM THE SW...WAA AND ISENTROPIC LIFT ON THE 310-315 SFC WILL MAKE A VERY ISOLATED SHOWER POSSIBLE TOWARDS THE MORNING HOURS. HOWEVER...WITH THE LARGE H5 RIDGE FIRMLY TAKING CHARGE OF THE SITUATION...ONLY SLIGHT CHANCE POPS WILL BE INCLUDED OVER AREAS TO THE SOUTH OF I-70. THE OTHER BIG CONCERN FOR THE SHORT TERM PERIODS WILL REMAIN THE HEAT AND HUMIDITY THAT WILL ONCE AGAIN PLAGUE THE REGION. AS STATED EARLIER...WAA WILL TAKE OVER IN EARNEST ON SATURDAY MORNING. H85 TEMPS WILL LIKELY RANGE FROM 22-26 DEGREES C BY SATURDAY MORNING...MAKING HIGHS IN THE MIDDLE 90S POSSIBLE OVER THE ENTIRE CWA. BY SUNDAY MORNING THE H5 RIDGE AXIS WILL BE FIRMLY OVERHEAD...BRINGING THE BRUNT OF THE OFFENSIVE TEMPERATURES ALONG WITH IT. STRONG SOUTHWESTERLY WINDS WILL HELP TO MIX OUT DEWPOINTS AND RAISE TEMPERATURES TO THE 100 MARK NEARLY EVERYWHERE. WITH A SLIGHTLY LOWER DEWPOINT AND LOWER HUMIDITY LEVELS...HEAT INDICES WILL JUST REACH UP TO THE 105 DEGREE MARK. LATER SHIFTS WILL NEED TO MONITOR TRENDS FOR SUNDAY...AS ANY CHANGE IN SFC MOISTURE WILL LEAD TO REACHING HEAT ADVISORY CRITERIA. DUX ONCE AGAIN...A 00Z ECMWF/GFS ENSEMBLE BLEND APPEARS TO BEST CAPTURE THE WEATHER EVOLUTION IN THE MEDIUM RANGE. THIS BLEND HAS BEEN VERY CONSISTENT IN THE PAST SEVERAL DAYS WITH RESPECT TO BUILDING 5H 590DM HEIGHTS ACROSS THE PLAINS STATES...WITH 8H TEMPERATURES IN THE +24C TO +26C RANGE THROUGH MIDWEEK. VERY LITTLE IN THE WAY OF CHANGES TO THE FORECAST THROUGH WEDNESDAY WITH HIGH TEMPERATURES EXPECTED IN THE MID 90S TO NEAR 100 DEGREES ACROSS THE AREA. COMBINED WITH EXPECTED SURFACE DEWPOINTS NEAR 70 DEGREES...AFTERNOON HEAT INDICES WILL REACH THE 100 TO 105 DEGREE RANGE...WITH A FEW AREAS IN EASTERN KANSAS AND WEST CENTRAL MISSOURI PUSHING ABOVE 105 DEGREES FOR AT LEAST A FEW HOURS DURING PEAK HEATING. INTRODUCED LOW END CHANCE POPS ACROSS THE MAJORITY OF THE AREA FOR WEDNESDAY NIGHT/THURSDAY MORNING IN ASSOCIATION WITH A FRONTAL BOUNDARY THAT SLOWLY BEGINS TO SINK SOUTH FROM THE NORTHERN PLAINS. INCREASING ISENTROPIC LIFT AND A STRENGTHENING NOCTURNAL LLJ SHOULD SUPPORT OVERNIGHT CONVECTION ALONG THIS FRONTAL BOUNDARY WHICH WILL ACT TO PROPAGATE THE FRONT INTO CENTRAL MISSOURI BY THURSDAY MORNING. KEPT TEMPERATURES NEAR CLIMATOLOGICAL NORMALS ON THURSDAY DUE TO UNCERTAINTIES IN THE TIMING AND COVERAGE OF THE FORECAST RAINFALL...HOWEVER THE POSSIBILITY OF EXTENSIVE CLOUD COVER AND SHOWER ACTIVITY MAY LOCALLY LIMIT DAYTIME HEATING AND KEEP TEMPERATURES MUCH BELOW NORMAL. 21 && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE KS...NONE WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1259 PM CDT SAT JUL 29 2006 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1259 PM CDT SAT JUL 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A PERIOD OF VERY HOT AND HUMID CONDITIONS WILL START TODAY WITH HIGH TEMPERATURES THIS AFTERNOON REACHING THE UPPER 90S TO NEAR 100 DEGREES. QUITE HUMID CONDITIONS WILL ALSO EXIST...PUSHING AFTERNOON HEAT INDICES INTO THE 100 TO 105 DEGREE RANGE. TEMPERATURES TONIGHT WILL ONLY FALL INTO THE MID TO UPPER 70S ACROSS THE AREA...AND COMBINED WITH THE CONTINUED HUMID AIRMASS...TEMPERATURES WILL ONLY FEEL AS LOW AS THE UPPER 70S TO LOWER 80S BY THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE VERY HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH TUESDAY. AFTERNOON HIGH TEMPERATURES WILL REACH INTO THE UPPER 90S TO NEAR 100 DEGREES...WITH HEAT INDICES TOPPING OUT AROUND 105 DEGREES. VERY LITTLE RELIEF WILL BE EXPERIENCED DURING THE OVERNIGHT HOURS...AS HEAT INDICES WILL ONLY LOWER TO AROUND 80 DEGREES IN THE EARLY MORNING HOURS. A FRONTAL BOUNDARY WITH A CHANCE FOR THUNDERSTORMS WILL BREAK THE EXCESSIVE HEAT ON WEDNESDAY. AT THIS TIME...NO SEVERE WEATHER IS EXPECTED WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 21
The national radar mosaic for the moment the first event began.
7 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527357, 5527358, 5527359, 5527360, 5527361, 5527362, 5527363.